Alert archive / Oklahoma / Flash Flood Warnings in 2008

Flash Flood Warning 34, NWS Tulsa, OK

March 31, 2008LeFlore County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Mar 31, 2008, 7:42 PM CDT for LeFlore County, Oklahoma. It was in force for 103 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2008, 7:42 PM CDT (00:42 UTC)
Expired
Mar 31, 2008, 9:25 PM CDT
In force
103 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County LeFlore County, OK

The radar

The Western Arkansas radar (KSRX), 73 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 9:00 PM CDTFLASH FLOODWhitesboro, OKNUMEROUS RURAL ROADS FLOODED AND IMPASSABLE. SOME CATTLE LOST. AREA AFFECTED WAS FROM NEAR TALIHINA TO WHITESBORO TO BIG CEDAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.7 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2008-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2008-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2180 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 010042
FFWTSA
OKC079-010245-
/O.NEW.KTSA.FF.W.0034.080401T0042Z-080401T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
742 PM CDT MON MAR 31 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN LE FLORE COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 945 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH HEAVY RAIN OVER MUCH OF SOUTHER LE FLORE 
COUNTY...MOVING EAST AT 30 MPH. RADAR INDICATES THAT 1 TO 2 INCHES 
OF RAIN HAS ALREADY FALLEN. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE 
THROUGH 945 PM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...OCTAVIA AND BIG CEDAR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES TWO FEET OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TULSA.

LAT...LON 3480 9446 3452 9448 3452 9493 3474 9494
TIME...MOT...LOC 0042Z 278DEG 26KT 3462 9480

$$
2 follow-up statements
000 
WGUS74 KTSA 010133
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
832 PM CDT MON MAR 31 2008

OKC079-010245-
/O.CON.KTSA.FF.W.0034.000000T0000Z-080401T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LE FLORE OK-
832 PM CDT MON MAR 31 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
SOUTHERN LE FLORE COUNTY...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT UP TO 2 TO 3 INCHES OF RAIN HAS FALLEN ACROS MUCH OF SOUTHERN 
LE FLORE COUNTY. WHILE THE HEAVY RAINFALL HAS ENDED...RUNOFF 
PROBLEMS AND LOCALIZED FLOODING MAY PERSIST THROUGH 945 
PM.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES TWO FEET OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3480 9446 3452 9448 3452 9493 3474 9494
TIME...MOT...LOC 0132Z 278DEG 26KT 3457 9437

$$
000 
WGUS74 KTSA 010225
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
925 PM CDT MON MAR 31 2008

OKC079-010235-
/O.CAN.KTSA.FF.W.0034.000000T0000Z-080401T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LE FLORE OK-
925 PM CDT MON MAR 31 2008

...THE FLASH FLOOD WARNING FOR SOUTHERN LE FLORE COUNTY IS
CANCELLED...

THE HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...THEREFORE THE
FLASH FLOOD WARNING HAS BEEN CANCELLED.

TO REPORT PREVIOUS FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
TULSA.

LAT...LON 3480 9446 3452 9448 3452 9493 3474 9494
TIME...MOT...LOC 0225Z 278DEG 26KT 3452 9391

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 7:41 PM CDT, 1 minute earlier.

Area forecast discussion, Mar 31, 7:41 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
741 PM CDT MON MAR 31 2008

.MESOSCALE UPDATE...
THE LEAD SUPERCELL MOVING ACROSS OUR EXTREME
SOUTHEAST OKLAHOMA COUNTIES HAS EXITED OUR
FORECAST AREA.

THE SQUALL LINE IS MERGING INTO THE OTHER CELLS
ACROSS PUSHMATAHA COUNTY AND THIS IS EXPECTED
TO DIMINISH THE TORNADO THREAT WITH THIS CELLS

A SEVERE THREAT WILL CONTINUE WITH THE LINE OF
STORMS FROM SOUTHERN LE FLORE COUNTY INTO
PUSMATAHA AND CHOCTAW COUNTIES GIVEN THAT
SURFACE BASED CAPES ARE STILL NEAR 1900 J/KG AHEAD
OF THE STORMS AND DEEP LAYER SHEAR OF 40 TO
50 KNOTS REMAINS.

THE LINE OF STORMS WILL ONLY SLOWLY MAKE SOUTHWARD
PROGRESS OVER THE NEXT FEW HOURS LIKELY TAKING
TIL NEAR 10 PM BEFORE THE THREAT IN CHOCTAW
COUNTY IS OVER.

THE WEAK THUNDERSTORMS THAT HAVE REDEVELOPED NEAR
AND WEST OF FORT SMITH ARE ELEVATED AND APPEAR TO
NOT BE RECEIVING SUFFICIENT INFLOW TO SUPPORT
MUCH OF AN INCREASE...SO SEVERE WEATHER IS NOT
EXPECTED WITH THESE CELLS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR OKZ049-OKZ053-OKZ075-
     OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR ARZ020-ARZ029.

&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, Mar 31, 5:00 PM CDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 PM CDT MON MAR 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
429 PM CDT MON MAR 31 2008

...SEVERE WEATHER THREAT CONTINUES TONIGHT FOR SOUTHEAST OKLAHOMA
NORTHEASTWARD THROUGH NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...SOUTHEAST...EAST CENTRAL OKLAHOMA AND NORTHWEST ARKANSAS
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...SOUTHEAST...EAST CENTRAL OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...SOUTHEAST...EAST CENTRAL OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK..SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...SOUTHEAST...EAST CENTRAL OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

DISCUSSION...
SEVERE THUNDERSTORMS WERE ONGOING EARLY THIS EVENING ALONG AND AHEAD OF
A COLD FRONT...WHICH WAS LOCATED NEAR JAY...SOUTHWEST TO NEAR WAGONER...
AND TO HENRYETTA AT 5 PM. STRONG LOW LEVEL WINDS CONTINUE TO ENHANCE
LIFT AND CREATE STRONG WIND SHEAR OVER THE REGION TONIGHT AHEAD OF
THE COLD FRONT. WITH A VERY UNSTABLE AIRMASS IN PLACE...SEVERE
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE
EASTWARD MOVING COLD FRONT. ADDITIONAL DISCRETE SUPERCELLS ARE
DEVELOPING ALONG A DRY LINE SOUTHWEST OF THE AREA...AND WILL MOVE
INTO SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS TONIGHT. THE GREATEST
THREAT FOR TORNADOES...INCLUDING A FEW STRONG LONG TRACK
TORNADOES...WILL BE ACROSS SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
HOWEVER...THE ENTIRE AREA AHEAD OF THE COLD FRONT WILL HAVE SOME TORNADO
THREAT THIS EVENING. DUE TO THE VERY MOIST LOW LEVELS...HP SUPERCELLS
ARE LIKELY...WHICH MAY MAKE IT DIFFICULT TO SEE TORNADOES. RESIDENTS ARE
URGED TO REMAIN ALERT AND TAKE IMMEDIATE ACTION WHEN WARNINGS ARE ISSUED
FOR THEIR AREA. IN ADDITION TO THE TORNADO THREAT...VERY LARGE AND
DAMAGING HAIL IS POSSIBLE.

THE STORMS TONIGHT WILL BE EFFICIENT RAIN PRODUCERS...SO THE THREAT
FOR VERY HEAVY RAINFALL WILL CONTINUE AS WELL.

THE SEVERE WEATHER MODE IS EVOLVING INTO  A LINEAR SQUALL LINE THREAT
THIS EVENING AS THE COLD FRONT MOVES SOUTHEAST THROUGH THE REGION. LARGE
HAIL WILL REMAIN A THREAT...ALONG WITH DAMAGING STRAIGHT LINE WINDS AND
HEAVY RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...
           HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
GUSTY WINDS BEHIND TODAYS COLD FRONT WILL CONTINUE ON TUESDAY. ANOTHER
POTENT UPPER TROUGH WILL APPROACH THE REGION WEDNESDAY NIGHT AND
THROUGH THURSDAY. ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE AS
ANOTHER COLD FRONT MOVES INTO A MOIST AND UNSTABLE AIRMASS. HEAVY RAIN
IS ALSO LIKELY WITH THIS NEXT SYSTEM WITH THE HEAVIEST RAIN EXPECTED
OVER NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. WIDE SPREAD TWO TO THREE
INCH RAINFALL AMOUNTS ARE LIKELY WITH LOCALLY HEAVIER AMOUNTS OF 6 INCHES
OR MORE POSSIBLE.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
WHILE THE SEVERE WEATHER THREAT ON WEDNESDAY AND THURSDAY CAN NOT BE
IGNORED...FLOODING FROM ADDITIONAL HEAVY RAIN WEDNESDAY NIGHT AND
THURSDAY COULD BE DEVASTATING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Mar 31, 5:32 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
532 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             MCCURTAIN               35.15N 94.97W
03/31/2008  E0.88 INCH       HASKELL            OK   EMERGENCY MNGR

&&
Local storm report, Mar 31, 5:51 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
551 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             5 N PANAMA              35.24N 94.67W
03/31/2008  E0.75 INCH       LE FLORE           OK   AMATEUR RADIO

&&
Local storm report, Mar 31, 6:17 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
617 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      SPRINGDALE              36.19N 94.13W
03/31/2008                   WASHINGTON         AR   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED/SOME WATER RESCUES

&&
Local storm report, Mar 31, 6:31 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
631 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             ALBION                  34.66N 95.10W
03/31/2008  E0.75 INCH       PUSHMATAHA         OK   PUBLIC

0606 PM     HAIL             9 N BOSWELL             34.16N 95.87W
03/31/2008  E1.75 INCH       CHOCTAW            OK   PUBLIC

&&
Local storm report, Mar 31, 6:39 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
639 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             4 W SPEER               34.11N 95.63W
03/31/2008  E1.00 INCH       CHOCTAW            OK   TRAINED SPOTTER

&&
Local storm report, Mar 31, 6:42 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
642 PM CDT MON MAR 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             MULBERRY                35.50N 94.05W
03/31/2008  E0.88 INCH       CRAWFORD           AR   BROADCAST MEDIA

&&

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:02 PM CDTTornado WarningTSAPushmataha58 min
Mar 31, 7:12 PM CDTTornado WarningTSAChoctaw63 min
Mar 31, 7:37 PM CDTFlash Flood WarningTSAPushmataha113 min
Mar 31, 8:09 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha2 hr
Mar 31, 8:40 PM CDTRiver Flood WarningTSAAdair24 hr
Mar 31, 8:53 PM CDTFlash Flood WarningTSAChoctaw2 hr
Apr 1, 2:02 AM CDTRiver Flood WarningTSAOsage, Tulsa6 hr
Apr 1, 2:13 AM CDTRiver Flood WarningTSACherokee35 hr
Apr 1, 3:37 AM CDTRiver Flood WarningTSALeFlore17 hr
Apr 1, 7:54 AM CDTRiver Flood WarningTSAOttawa30 hr

Nearby

Flash Flood Warnings in Oklahoma, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.